Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 7:23 PM CDT for Pecos County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 7:23 PM CDT (00:23 UTC)
- Expired
- Apr 14, 2017, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:28 PM CDT | HAIL 1.75 | 13 W Fort Stockton, TX | GOLFBALL SIZED HAIL COVERING I-10 AT MILEMARKER 246 WEST OF FORT STOCKTON. |
| Apr 14, 8:05 PM CDT | HAIL 0.88 | 9 W Fort Stockton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted.
059
WUUS54 KMAF 150023
SVRMAF
TXC371-150115-
/O.NEW.KMAF.SV.W.0082.170415T0023Z-170415T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
723 PM CDT FRI APR 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
* Until 815 PM CDT
* At 722 PM CDT, a severe thunderstorm was located 13 miles northwest
of Belding, or 18 miles west of Fort Stockton, moving southeast at
15 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Belding and Firestone Test Track.
THIS INCLUDES Interstate 10 between mile markers 236 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3086 10331 3103 10322 3098 10292 3071 10306
TIME...MOT...LOC 0022Z 293DEG 15KT 3092 10319
HAIL...1.75IN
WIND...<50MPH
$$
702 follow-up statements
402
WWUS54 KMAF 150037
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT FRI APR 14 2017
TXC371-150115-
/O.CON.KMAF.SV.W.0082.000000T0000Z-170415T0115Z/
Pecos TX-
737 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN PECOS COUNTY...
At 728 PM CDT, a severe thunderstorm was located 8 miles northwest
of Belding, or 13 miles west of Fort Stockton, moving east at 20 mph.
HAZARD...Golf ball size hail covering Interstate 10.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Belding and Firestone Test Track.
THIS INCLUDES Interstate 10 between mile markers 236 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3086 10331 3103 10322 3098 10292 3071 10306
TIME...MOT...LOC 0037Z 286DEG 17KT 3090 10310
HAIL...1.75IN
WIND...<50MPH
$$
67219
WWUS54 KMAF 150048
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT FRI APR 14 2017
TXC371-150115-
/O.CON.KMAF.SV.W.0082.000000T0000Z-170415T0115Z/
Pecos TX-
748 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN PECOS COUNTY...
At 747 PM CDT, a severe thunderstorm was located 9 miles northwest of
Belding, or 13 miles west of Fort Stockton, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Belding and Firestone Test Track.
THIS INCLUDES Interstate 10 between mile markers 239 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3088 10326 3100 10317 3098 10292 3071 10306
TIME...MOT...LOC 0047Z 292DEG 11KT 3091 10312
HAIL...2.00IN
WIND...60MPH
$$
70What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:53 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 14, 5:53 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 553 PM CDT Fri Apr 14 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms will continue to impact portions of the area this evening primarily affecting the PEQ and FST areas. There is a chance of low clouds tonight starting around 07z and lasting to around 16/17z for HOB, INK, and MAF. Winds will be elevated out of the south to southeast this evening into the overnight period before weakening. Winds will once again become elevated for MAF and FST Saturday afternoon. && .PREV DISCUSSION... /issued 206 PM CDT Fri Apr 14 2017/ DISCUSSION... Isolated severe storms are possible today with initiation favored across/near Reeves/Pecos counties where locally back winds in assocn with a surface mesolow may hold low level moisture in place (assuming cloud cover does not preclude sufficient surface heating) and in proximity to elevated heat sources where CINH is not as much of an issue. TCU have also developed in east Lea Co where clouds an thinner. Elevated mixed layer is already in place and 7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES around 1500 J/KG and any tstms that do develop in said area will have little trouble going severe. Dry air will be quite abit farther east on Saturday and an isolated storm will be possible on the east side of Davis Mtns and could drift into the general direction of FST before dissipating around 03Z. More of the same Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with SB CINH minimized, and severe storms are possible. There is a minor shrtwv trof evident at 5h and ATTP Sunday is favored to have the most widespread tstm coverage of the next 3 days. A cluster of storms will be possible Sunday evening across the nrn CWFA as well and it could move s/se into the PB being maintained by nocturnal LLJ. These storms could push out a boundary providing a focus for storm development, possibly across parts of Trans Pecos. Stronger wly mid level component will push drier air farther east resulting in warmer/drier conditions for most areas Tue. A possible exception is where a front may push into the nrn CWFA? Warmer/drier conditions are even moreso Wed/Thur with prominent low level thermal ridge (high temps a good 10 degrees above normal) with FROPA possible Fri. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 63 84 / 10 10 10 20 Carlsbad 51 89 53 88 / 20 10 10 10 Dryden 66 86 64 83 / 20 10 10 10 Fort Stockton 61 85 61 86 / 20 10 10 20 Guadalupe Pass 54 82 57 81 / 10 10 10 0 Hobbs 55 83 56 84 / 20 10 10 10 Marfa 51 81 52 81 / 20 10 10 20 Midland Intl Airport 62 86 63 85 / 10 10 10 20 Odessa 62 84 62 86 / 10 10 10 20 Wink 62 88 60 89 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 224 PM CDT Fri Apr 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible this afternoon into this evening from southeast New Mexico and the western Permian Basin south to the Big Bend Area. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated strong to severe storms will be possible this weekend. Large hail and strong winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, particularly across Southeast New Mexico southward to the Davis Mountains and Stockton Plateau. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Apr 14, 6:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 18 NW FORT STOCKTON 31.08N 103.10W
04/14/2017 E1.00 INCH Pecos TX EMERGENCY MNGR
HEAVY AMOUNTS OF QUARTER SIZED HAIL TWO MILES SOUTH OF
HIGHWAY 285 ON MENDEL ROAD.
&&
MSCHULDTSpecial weather statement, Apr 14, 6:21 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT FRI APR 14 2017
TXZ060-061-067-068-150000-
Crane TX-Ector TX-Ward TX-Winkler TX-
621 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 10 miles west of Monahans, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.
THIS INCLUDES Interstate 20 between mile markers 62 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 10291 3160 10257 3138 10302 3138 10305
3148 10321
TIME...MOT...LOC 2321Z 212DEG 28KT 3155 10307
67Local storm report, Apr 14, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
657 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAJITAS 29.26N 103.77W
04/14/2017 E0.88 INCH BREWSTER TX PUBLIC
DIME TO NICKEL HAIL REPORTED.
&&
MSCHULDTSpecial weather statement, Apr 14, 7:06 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT FRI APR 14 2017
TXZ081-150100-
Big Bend Area TX-
706 PM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 800 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terlingua, or 8 miles east of Lajitas, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Terlingua, Study Butte-Terlingua, Study Butte and Big Bend National
Park.
LAT...LON 2914 10355 2916 10355 2915 10360 2917 10361
2916 10365 2917 10366 2919 10372 2928 10375
2944 10337 2918 10327 2914 10353
TIME...MOT...LOC 0005Z 252DEG 12KT 2922 10364
80Local storm report, Apr 14, 7:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
711 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 24 WNW FORT STOCKTON 31.02N 103.26W
04/14/2017 E2.00 INCH Pecos TX PUBLIC
&&
MSCHULDTLocal storm report, Apr 14, 7:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
715 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 23 W FORT STOCKTON 30.89N 103.27W
04/14/2017 E1.75 INCH Pecos TX EMERGENCY MNGR
GOLFBALL SIZED HAIL IS COVERING THE ROAD.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Apr 14, 7:06 PM CDT | Special Weather Statement | MAF | 54 min | |
| Apr 14, 7:40 PM CDT | Special Weather Statement | MAF | 65 min | |
| Apr 14, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Apr 14, 8:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| Apr 14, 8:51 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| Apr 15, 4:58 AM CDT | Special Weather Statement | MAF | Ward | 47 min |
| Apr 15, 7:31 AM CDT | Special Weather Statement | MAF | Upton | 44 min |
| Apr 15, 8:40 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.